Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 356, NWS Springfield, MO

August 17, 2009Dade County, Jasper County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 17, 2009, 12:04 PM CDT for Dade County, Jasper County, Lawrence County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2009, 12:04 PM CDT (17:04 UTC)
Expired
Aug 17, 2009, 1:00 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Dade County, MO, Jasper County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 54 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1822 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:51 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 17, 9:51 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 AM CDT MON AUG 17 2009

.UPDATE...

CONVECTION ASSOCIATED WITH SURFACE FRONT IN KANSAS AND 40 KNOT
LOW LEVEL JET CONTINUES TO PROGRESS EAST TOWARDS SOUTHEAST KANSAS
AND SOUTHWEST MISSOURI. IR SATELLITE SHOWS CLOUD TOPS CONTINUING
TO COOL ACROSS EAST CENTRAL KANSAS ASSOCIATED WITH FORCING ALONG
THE NOSE OF THE LOW LEVEL JET. AHEAD OF THIS CONVECTION...SKIES
ARE MOSTLY SUNNY ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
WITH THE AIRMASS CONTINUING TO DESTABILIZE FROM DAY TIME HEATING.
BASED UPON SATELLITE AND RADAR TRENDS EXPECT CONVECTION TO
CONTINUE TO MOVE EAST SOUTHEAST INTO THE FORECAST AREA LATE THIS
MORNING. ADDITIONAL CONVECTIVE DEVELOPMENT WILL BE POSSIBLE ALONG
RESIDUAL OUTFLOW BOUNDARIES WITH SOME DEVELOPMENT FREELY
CONVECTIVE FROM LIMITED CIN. WILL NEED TO MONITOR THE POTENTIAL OF
DAMAGING WINDS WITH SUFFICIENT DOWNDRAFT CAPE ALONG WITH THE
POTENTIAL OF LOCALIZED FLASH FLOODING FROM HIGH RAINFALL RATES AND
WHERE THUNDERSTORMS TRAIN.

ANGLE

&&

.DISCUSSION...

SHOWERS AND THUNDERSTORMS DEVELOPED OVER SOUTHEAST KANSAS AND
NORTHERN OKLAHOMA IN RESPONSE TO THE EXODUS OF A 200 MB SPEED MAX.
THIS SPEED MAX WAS MOVING INTO MINNESOTA THIS MORNING...LEAVING
BEHIND AN AXIS OF DIFFLUENCE WITHIN ITS RIGHT ENTRANCE REGION
ACROSS THE EASTERN PLAINS AND INTO NORTHERN OKLAHOMA.  OTHER
CONVECTION WAS LOCATED ALONG AND NORTH OF A FRONTAL SYSTEM OVER
NORTHEAST KANSAS AND NORTHERN MISSOURI.

THE PRIMARY FORECAST CHALLENGE WAS DETERMINING PRECIPITATION
CHANCES...ALONG WITH THE INTENSITY OF THUNDERSTORMS THIS AFTERNOON
AND EVENING.  A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE REGION
TODAY.  MEANWHILE A FRONTAL SYSTEM WILL SAG INTO CENTRAL AND
SOUTHERN MISSOURI TODAY AND TONIGHT.  PRECIPITABLE WATER VALUES WILL
RANGE FROM 1.60 TO 1.90 ALONG AND NEAR THE FRONT.

MEANWHILE...DAYTIME HEATING AND AFTERNOON DESTABILIZATION WILL LEAD
TO AN UNINHIBITED AIRMASS LEADING TO AN ENVIRONMENT THATS CONDUCIVE
TO SEVERE DOWNBURST WINDS.  THE ONE FLY IN THE OINTMENT WILL BE
RESIDUAL CLOUD COVER FROM THE ONGOING NOCTURNAL CONVECTION.  THESE
CLOUDS COULD LIMIT HEATING AND DESTABILIZATION...PARTICULARLY OVER
AREAS NORTH OF INTERSTATE 44.  ULTIMATELY...LOOK FOR FREQUENT
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH SOME STORMS PRODUCING
DAMAGING DOWNBURST WIND GUSTS IN EXCESS OF 60 MPH.

HEADING INTO TONIGHT AND TUESDAY...THE PRIMARY LOW LEVEL ZONE OF
BAROCLINICITY REMAINS NORTH OF THE CWA.  THEREFORE...INCREASED LOW
LEVEL NOCTURNAL WINDS WILL SHIFT PARCELS ACROSS THIS BAROCLINIC
ZONE...CAUSING SHOWERS AND THUNDERSTORMS TO BE MORE PROMINENT IN
AREAS ALONG AND SLIGHTLY NORTH OF THE INTERSTATE 70 CORRIDOR.
BASICALLY THE SAME AREAS THAT HAVE BEEN EXPERIENCING THE MOST RAIN
OVER THE PAST FEW NIGHTS WILL HAVE A COUPLE OF MORE ROUNDS OF IT.

DEPENDING ON MORNING CLOUDS AND PRECIPITATION...TUESDAY AFTERNOON
COULD BE ANOTHER REPEAT OF AFTERNOON PULSE THUNDERSTORMS CAPABLE OF
PRODUCING DOWNBURST WINDS.  WITH THE FRONT STALLED NEAR THE
AREA...HIGH PRECIPITABLE WATER VALUES LINGER.  THE AMOUNT OF
AFTERNOON INSTABILITY THAT MATERIALIZES WILL DETERMINE THE FREQUENCY
AND INTENSITY OF STORMS.

THE FRONTAL SYSTEM EVENTUALLY EITHER DISSIPATES OR SHIFTS NORTHWARD
TUESDAY NIGHT INTO WEDNESDAY.  SHORTWAVE ENERGY IS INDICATED BY BOTH
THE GFS AND ECMWF TO SHIFT ACROSS THE CENTRAL PLAINS...TRIGGERING AN
MCS OVER NORTHERN KANSAS.  FOR THE MOST PART...I BELIEVE TUESDAY
NIGHT AND WEDNESDAY WILL BE DRY ACROSS THE OZARKS...FOR THE
EXCEPTION OF A FEW STRAY SHOWERS.

ANOTHER CHANCE FOR WIDESPREAD MEASURABLE RAINFALL WILL OCCUR
THURSDAY...AS A VERY POTENT COLD FRONT FOR AUGUST QUICKLY PUSHES
ACROSS THE REGION.  MEDIUM RANGE MODELS HAVE SPED UP THE TIMING OF
THIS FRONT...SHIFTING IT WELL INTO THE ARKANSAS BY THURSDAY NIGHT.
A MUCH DRIER AND COOLER AIRMASS REPLACES THE EXISTING
AIRMASS...ALLOWING FOR LESS HUMIDITY FOR THE UPCOMING WEEKEND.  IT
WILL BE A FANTASTIC WEEKEND FOR CAMPERS AND OTHER OZARK OUTDOOR
ENTHUSIASTS...AS OVERNIGHT LOWS COULD RANGE FROM THE LOW 50S TO THE
LOW 60S.

&&

.AVIATION...

FOR THE 17/1200Z KSGF/KJLN/KBBG TAFS...A COLD FRONT EXTENDS FROM
EASTERN IA INTO KS TO START THE TAF PERIOD. CLUSTERS OF THUNDERSTORMS
HAVE OCCURRED...MOSTLY ALONG AND NORTH OF THE FRONT FROM THE
NORTHWEST MO INTO KS. THE FRONT IS EXPECTED TO SLOWLY SAG SOUTH...AND
EXPECT EITHER EXISTING TSTMS TO RE-INTENSIFY WITH DAYTIME HEATING
OR NEW DEVELOPMENT TO OCCUR WHERE STRONG DAYTIME INSTABILITY CAN
DEVELOP. SHORT TERM FCST MODEL DATA INDICATES THAT CLUSTERS OF
STORMS WILL DEVELOP OVER SOUTHEAST KS AND WESTERN MO DURING THE
MID/LATE AFTERNOON AND MOVE SOUTH INTO THE TAF SITES LATE IN THE
DAY AND EARLY TONIGHT. IT WILL BE VERY HARD TO TIME ANYTHING PAST
A FEW HOURS OUT IN TIME...AND FOR NOW HAVE VCTS/CB ANNOTATED AT
ALL LOCATIONS. EXPECT VFR CONDITIONS THROUGH THE MORNING AND MAY
WILL SEE INCREASING CUMULUS/VFR CEILINGS DEVELOP BY AFTERNOON.
EXPECT PERIODS OF MVFR/LOCAL IFR CONDITIONS WITH MORE INTENSE
CONVECTION LATER TODAY AND TONIGHT. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 17, 4:09 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 AM CDT MON AUG 17 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
409 AM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DOWNBURST
 WINDS IN EXCESS OF 60 MPH...WILL BE POSSIBLE OVER EXTREME
 SOUTHEAST KANSAS AND THE MISSOURI OZARKS TODAY. SMALL
 HAIL...CLOUD TO GROUND LIGHTNING...AND PERIODS OF HEAVY RAIN WILL
 ALSO ACCOMPANY THESE STORMS. LOCALIZED FLASH FLOODING CAN NOT BE
 RULED OUT IN LOCATIONS THAT EXPERIENCE SLOW MOVING OR TRAINING
 THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 CLUSTERS OF THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH
 THURSDAY. A FRONTAL SYSTEM WILL STALL OUT OVER THE OZARKS
 REGION...WHICH WILL INTERACT WITH AN AIRMASS LOADED IN MOISTURE
 CONTENT TO PRODUCE THESE THUNDERSTORMS.

 A MORE POTENT COLD FRONT WILL SWING ACROSS THE REGION BY
 THURSDAY MORNING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WITH
 THIS FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Aug 17, 11:50 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 AM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     1 S CHEROKEE            37.33N 94.81W
08/17/2009                   CRAWFORD           KS   EMERGENCY MNGR

            ROOF DAMAGE TO HOME REPORTED. REPORT RELAYED VIA CHEROKEE
            COUNTY EM.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:59 AM CDTSevere Thunderstorm WarningSGFNewton31 min
Aug 17, 1:05 PM CDTSevere Thunderstorm WarningSGFGreene, Polk40 min
Aug 17, 1:07 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton33 min
Aug 17, 2:33 PM CDTSevere Thunderstorm WarningSGFDouglas17 min
Aug 17, 11:23 AM CDTSevere Thunderstorm WarningSGFCrawford52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.